Hail, Perkins
- When
- August 14, 3:15 PM MST
- Where
- Perkins County, 11 mi SE of Zeona
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.083, -102.767
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 320 PM MDT TUE AUG 14 2001 SFC LOW OVR WRN ND WITH TROF EXTDG SWD THROUGH NWRN SD/NERN WY. CONVECTION CURRENTLY FIRING ALONG THIS TROF. AFTN HEATING HAS ALLOWED STEEP LAPSE RATES OF -4 TO -8 TO DEVELOP ALONG WITH CAPES >2000 J/KG. THIS LINE WILL LIKELY CONTINUE TO FILL IN AS IT MOVES SWD ACRS THE CWFA INTO MID 60S DEW POINT AIR. HOWEVER IT WILL LIKELY HAVE SOME TROUBLE SUSTAINING ITSELF AS IS PROPAGATES INTO MORE STABLE AIR ACROSS S CNTRL SD DUE TO CLOUD COVER AND PCPN. COLD FRONT IS STILL LAGGING BACK ACROSS NRN MT AND IS NOT EXPECTED TO CROSS INTO NWRN SD/NERN WY UNTIL LATER THIS EVE...AND THROUGH ALL OF CWFA BY MORNING. PRES RISES ON ORDER OF 2-4 BEHIND FRONT WL PRODUCE GUSTY NW WINDS LIKELY IN THE 25 TO 35 MPH RANGE. 700MB LOW CONTINUES TO DEEPEN ACRS NERN CO/WRN NEBRASKA. FCST 40-45 KTS LLJ WILL FEED ABUNDANT MOISTURE INTO THIS SYSTEM. THE HEAVIEST PCPN SHOULD REMAIN SOUTH AND EAST OF CWFA AS 700MB TRACKS FAR ENOUGH SOUTH...BUT WILL STILL USE LOCALLY HEAVY RAIN WORDING IN S CNTRL ZONES. COOLER AND DRIER WILL SETTLE ACROSS THE AREA WED AND THU AS CANADIAN HIGH PRESSURE SPILLS S. A SLIGHT CHANCE OF AFTN CONVECTION ON WED AS SECONDAY UPR TROF ROTATES SE ACRS NRN PLAINS. .EXTENDED...UPPER RIDGE WILL DOMINATE AREA THROUGH SATURDAY FOR PLEASANT CONDITIONS. UPPER TROF MOVING ONSHORE PAC NW SUNDAY WILL BACK UPPER WINDS A BIT MORE WLY/SWLY FOR CHANCE OF CONVECTION SUN-TUE...ALONG WITH SLIGHTLY WARMER TEMPS. UNR...NONE. JOHNSON
SDZ014-031-032-042>044-046-047-049-141915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1019 AM MDT TUE AUG 14 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM DUPREE TO PINE RIDGE. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE INTO SOUTH CENTRAL SOUTH DAKOTA. .DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS AFTERNOON...TRIGGERING NUMEROUS THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. COUNTIES INCLUDED IN THIS OUTLOOK ARE...TRIPP...BENNETT...SHANNON... JACKSON...ZIEBACH...MELLETTE...TODD...HAAKON AND PENNINGTON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT TUE AUG 14 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM 3 N EDGEMONT SD .88 INCH HAIL
08/14/01 FALL RIVER REPORTED BY PUBLIC.
0100 AM 2 N FARMINGDALE SD 1 INCH HAIL
08/14/01 PENNINGTON REPORTED BY PUBLIC.The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265938.